Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 377, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 23, 2004, 11:30 PM CST for Itawamba County, Monroe County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 11:30 PM CST (05:30 UTC)
- Expired
- Nov 24, 2004, 12:00 AM CST
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Itawamba County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 25 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 23, 9:20 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 240530
SVRMEG
MSC057-095-240600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CST TUE NOV 23 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
MONROE COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL MIDNIGHT CST
* AT 1130 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM EVERGREEN TO 7 MILES SOUTHWEST OF NEW
WREN...MOVING EAST AT 40 MPH.
* CITIES IN THE PATH OF THIS STORM THROUGH MIDNIGHT CST INCLUDE...
FULTON...AMORY...
SMITHVILLE...NEW SALEM...
HATLEY...
TREMONT...
.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3429 8852 3388 8867 3389 8847 3396 8824
3432 8820
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 11:13 PM CST, 17 minutes earlier.
Area forecast discussion, Nov 23, 11:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1113 PM CST TUE NOV 23 2004 .DISCUSSION... BUSY NIGHT WITH THE VERY HEAVY RAINS OVER NORTHERN MISSISSIPPI AND THE SEVERE/TORNADIC THUNDERSTORMS OVER THE SAME REGION EARLIER. WILL KEEP AN EYE ON THE WARM FRONT CURRENTLY LOCATED OVER THE SRN SECTIONS OF THE FORECAST AREA. IT IS FORECAST TO LIFT NORTHWARD OVER THE NEXT FEW HOURS. THIS COUPLED WITH A STRONG 250MB JET WILL LIKELY BRING ADDITIONAL THUNDERSTORMS TO THE MID SOUTH BY EARLY MORNING. CURRENTLY THE STRONGER STORMS ARE LOCATED OVER THE MS/LA STATE LINE JUST WEST OF JACKSON...WHILE FARTHER WEST A SQUALL LINE OF STRONG THUNDERSTORMS WAS APPROACHING THE WESTERN EDGES OF LA. THIS IS IN PROXIMITY TO THE 110KT JET STREAK EDGING OUR WAY. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...FLOOD WATCH UNTIL 6 AM FOR NORTHEAST AR. MS...FLOOD WATCH UNTIL 6 AM FOR ALL OF NORTH MS. MO...FLOOD WATCH UNTIL 6 AM FOR THE MO BOOTHEEL. TN...FLOOD WATCH UNTIL 6 AM FOR ALL W TN. && AC
Hazardous weather outlook, Nov 23, 10:40 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1040 PM CST TUE NOV 23 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-241100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1040 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH TONIGHT. A LOW PRESSURE SYSTEM OVER NORTHEAST TEXAS WILL MOVE NORTHEASTWARD ACROSS ARKANSAS AND THE MID SOUTH OVERNIGHT. A WARM FRONT WILL MOVE NORTHWARD ACROSS THE MIDSOUTH AND BRING WARM AND VERY HUMID AIR INTO THE REGION. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR ALONG WITH THE POSSIBILITY OF SOME OF THE STORMS BECOMING SEVERE. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTHWESTERN PORTIONS OF THE MIDSOUTH...ROUGHLY SOUTH OF A CLARKSDALE TO OXFORD TO CALHOUN CITY LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE MAJORITY OF THE MIDSOUTH. THE SLIGHT RISK AREA IS SOUTH OF A BONO TO CORNING TO UNION CITY TO HUNTINGDON LINE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MID SOUTH DURING THE EARLY MORNING HOURS. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES. HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL MOVE INTO THE MIDSOUTH WEDNESDAY AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FRONT DURING THIS TIME PERIOD. SOME OF THESE STORMS COULD BECOME SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH MONDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVERNIGHT...AND MAY BE NEEDED AGAIN ON WEDNESDAY.
In the hours before
Special weather statement, Nov 23, 8:28 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 828 PM CST TUE NOV 23 2004 MSZ023-240245- CHICKASAW MS- 828 PM CST TUE NOV 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHICKASAW COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF HOULKA TO 11 MILES SOUTHWEST OF PYLAND AT 828 PM CST...MOVING EAST AT 50 MPH. STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE THROUGH THE COUNTY. THIS LINE OF STORMS IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITIES OF HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 8:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 11 NNE BRUCE 34.14N 89.27W
11/23/2004 0.88 INCH CALHOUN MS BROADCAST MEDIA
0818 PM HAIL TOCCOPOLA 34.26N 89.23W
11/23/2004 0.88 INCH PONTOTOC MS LAW ENFORCEMENT
&&
ACSpecial weather statement, Nov 23, 9:10 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 910 PM CST TUE NOV 23 2004 MSZ024-240330- MONROE MS- 910 PM CST TUE NOV 23 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MONROE COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SMITHVILLE TO 7 MILES SOUTH OF PRAIRIE AT 910 PM CST...MOVING EAST AT 50 MPH. THIS LINE OF STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40 MPH AND COULD POSSIBLY BECOME SEVERE. PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN...AMORY AND NETTLETON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 9:17 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 11 NNE BRUCE 34.14N 89.27W
11/23/2004 0.88 INCH CALHOUN MS BROADCAST MEDIA
0818 PM HAIL TOCCOPOLA 34.26N 89.23W
11/23/2004 0.88 INCH PONTOTOC MS LAW ENFORCEMENT
0900 PM TSTM WND DMG TUPELO 34.26N 88.73W
11/23/2004 LEE MS LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN THE CITY OF TUPELO
&&
ACLocal storm report, Nov 23, 9:33 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 11 NNE BRUCE 34.14N 89.27W
11/23/2004 0.88 INCH CALHOUN MS BROADCAST MEDIA
0818 PM HAIL TOCCOPOLA 34.26N 89.23W
11/23/2004 0.88 INCH PONTOTOC MS LAW ENFORCEMENT
0831 PM TSTM WND DMG SHERMAN 34.36N 88.84W
11/23/2004 PONTOTOC MS TRAINED SPOTTER
POWER LINES DOWN
0831 PM TSTM WND DMG PONTOTOC 34.25N 89.01W
11/23/2004 PONTOTOC MS TRAINED SPOTTER
TREES DOWN
0835 PM TSTM WND DMG 5 NNE FURRS 34.30N 88.83W
11/23/2004 PONTOTOC MS PUBLIC
TREES DOWN
0900 PM TSTM WND DMG TUPELO 34.26N 88.73W
11/23/2004 LEE MS LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN THE CITY OF TUPELO
&&
ACSpecial weather statement, Nov 23, 10:02 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1002 PM CST TUE NOV 23 2004 MSZ003>006-009-011>017-020>024-240502- ALCORN MS-BENTON MS-CALHOUN MS-CHICKASAW MS-ITAWAMBA MS-LAFAYETTE MS- LEE MS-MONROE MS-PANOLA MS-PONTOTOC MS-PRENTISS MS-QUITMAN MS- TALLAHATCHIE MS-TIPPAH MS-TISHOMINGO MS-UNION MS-YALOBUSHA MS- 1002 PM CST TUE NOV 23 2004 TORNADO WATCH NUMBER 888 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... ALCORN... BENTON... CALHOUN... CHICKASAW... ITAWAMBA... LAFAYETTE... LEE... MONROE... PANOLA... PONTOTOC... PRENTISS... QUITMAN... TALLAHATCHIE... TIPPAH... TISHOMINGO... UNION... YALOBUSHA...
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 6:36 PM CST | Tornado Warning | MEG | Yalobusha | 24 min |
| Nov 23, 7:00 PM CST | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 30 min |
| Nov 23, 7:28 PM CST | Flash Flood Warning | MEG | Yalobusha | 2 hr |
| Nov 23, 7:43 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Pontotoc | 32 min |
| Nov 23, 7:46 PM CST | Flash Flood Warning | MEG | Tallahatchie | 119 min |
| Nov 23, 8:03 PM CST | Tornado Warning | MEG | Calhoun, Lafayette | 27 min |
| Nov 23, 8:16 PM CST | Severe Thunderstorm Warning | MEG | Pontotoc | 29 min |
| Nov 23, 8:46 PM CST | Severe Thunderstorm Warning | MEG | Lee | 29 min |
| Nov 23, 8:52 PM CST | Flash Flood Warning | MEG | Pontotoc, Union | 113 min |
| Nov 23, 9:24 PM CST | Severe Thunderstorm Warning | MEG | Prentiss | 21 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.